Wisconsin, 2011

Heat in Wisconsin, July 16 to 20, 2011

July 16 to 20, 2011 · NWS DLH · 8 events in 8 counties and zones

Broad surface high pressure developed and persisted over the Tennessee and Ohio River valleys during the five-day period from July 16th through the 20th. Daily high temperatures were in the 90s with dew points in the 70s and lower 80s, creating heat indices over 100; approaching 120 degrees in a few places.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Broad surface high pressure developed and persisted over the Tennessee and Ohio River valleys during the five-day period from July 16th through the 20th. Daily high temperatures were in the 90s with dew points in the 70s and lower 80s, creating heat indices over 100; approaching 120 degrees in a few places. Overnight lows were in the mid 60s to mid 70s. There was a one day respite on the 19th when widespread showers and thunderstorms kept temperatures down. A cold front passing through the area during the night of July 20th brought an end to the extreme heat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 16, 9:14 AM CST, 46 minutes earlier.

Area forecast discussion, Jul 16, 9:14 AM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
1014 AM CDT SAT JUL 16 2011

.UPDATE...
WE EXTENDED THE HEAT ADVISORY ACROSS NORTHWEST WISCONSIN AND
ACROSS INLAND AREAS AROUND DULUTH...FROM NOW THROUGH EARLY SUNDAY.
WE REMOVED PRECIPITATION FROM MOST AREAS.

&&

.DISCUSSION...
THE THUNDERSTORM COMPLEX OVER CENTRAL WISCONSIN IS QUICKLY
REMOVING CLOUDS BEHIND IT AS IT DROPS EAST-SOUTHEAST AWAY FROM OUR
AREA. SO...SUNSHINE WILL FORCE TEMPERATURES TO QUICKLY RISE ACROSS
THE UPPER SAINT CROIX VALLEY AND NORTHWEST WISCONSIN. ACROSS THE
REST OF OUR AREA...THE OVERCAST WILL SLOWLY ERODE IN TOWARD THE
CENTER EARLY THIS AFTERNOON. THERE IS NO PRECIPITATION ASSOCIATED
WITH THESE CLOUDS ATTM. CLOUD EROSION IS ALREADY NOTICEABLE ALONG
THE NORTH SHORE AND FROM THE IRON RANGE NORTH ON SATELLITE IMAGERY.

THUNDERSTORMS ENTERING EASTERN SOUTH DAKOTA WILL HAVE TO OVERCOME
A CAP TO SURVIVE HERE...AND STORM PROPAGATION PLUS DEEP LAYER
MOVEMENT SUGGESTS THE STORMS MAY GET INTO THE RAINY RIVER VALLEY
LATE THIS AFTERNOON OR EVENING. WE RETAINED SCATTERED WORDING
THERE.

.POINT TEMPS/POPS...
DLH  80  66  87  68 /  10  20  30  40
INL  92  70  88  65 /  20  40  40  30
BRD  93  74  95  75 /  10  20  20  40
HYR  90  73  92  73 /  20  20  20  40
ASX  86  68  91  69 /  10  20  30  40

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...EXCESSIVE HEAT WATCH FROM SUNDAY AFTERNOON THROUGH WEDNESDAY
     EVENING FOR MNZ011-012-019>021-037.

     EXCESSIVE HEAT WARNING UNTIL 10 PM CDT WEDNESDAY FOR MNZ025-026-
     033>036-038.

     HEAT ADVISORY UNTIL 1 PM CDT SUNDAY FOR MNZ037.

     HEAT ADVISORY UNTIL 10 PM CDT WEDNESDAY FOR MNZ010-018.

WI...EXCESSIVE HEAT WATCH FROM SUNDAY AFTERNOON THROUGH WEDNESDAY
     EVENING FOR WIZ001>004-007>009.

     EXCESSIVE HEAT WARNING UNTIL 10 PM CDT WEDNESDAY FOR WIZ006.

     HEAT ADVISORY UNTIL 1 PM CDT SUNDAY FOR WIZ001>004-007>009.

LS...NONE.
&&

SHORT TERM...EOM
EXTENDED....STEWART
Hazardous weather outlook, Jul 16, 3:08 AM CST, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
408 AM CDT SAT JUL 16 2011

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-171030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
408 AM CDT SAT JUL 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE OVER PORTIONS OF THE NORTHLAND
TODAY AND TONIGHT. THE STORMS MAY BE SEVERE TONIGHT OVER FAR
NORTHERN MINNESOTA WITH LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN
THE MAIN THREATS.

HOT AND HUMID CONDITIONS WILL OCCUR OVER A GOOD PORTION OF THE
NORTHLAND TODAY...WITH THE HIGHEST HEAT INDICES OVER PORTIONS OF
NORTHWEST WISCONSIN BACK INTO THE BRAINERD LAKES...AND NORTH TO
INTERNATIONAL FALLS. VARIOUS HEAT ADVISORIES AND EXCESSIVE HEAT
WARNINGS ARE IN EFFECT. SEE THE LATEST WEATHER MESSAGE FOR FURTHER
INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE STORMS WILL BE POSSIBLE OVER MUCH OF THE NORTHLAND SUNDAY
INTO SUNDAY NIGHT. LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN WILL
BE THE MAIN THREATS. A TORNADO IS ALSO POSSIBLE SUNDAY AFTERNOON
AND EVENING.

MORE THUNDERSTORMS ARE POSSIBLE PERIODICALLY FROM MONDAY THROUGH
NEXT FRIDAY. IT'S TOO EARLY TO DETERMINE WHAT PERIOD WILL SEE
SEVERE STORMS...BUT SOME STORMS WILL BE SEVERE DUE TO THE
EXCESSIVE HEAT AND HUMIDITY.

VERY HOT AND HUMID CONDITIONS WILL CONTINUE THROUGH AT LEAST THE
MIDDLE OF NEXT WEEK OVER MUCH OF THE NORTHLAND WITH HIGHS IN THE
UPPER EIGHTIES TO MIDDLE NINETIES AND HIGH HUMIDITY. VARIOUS
EXCESSIVE HEAT WATCHES...WARNINGS AND ADVISORIES ARE IN EFFECT.
SEE THE LATEST WEATHER MESSAGE FOR FURTHER INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...AND MAINLY OVER
FAR NORTHERN MINNESOTA.

LSZ121-140>148-171030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
408 AM CDT SAT JUL 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE OVER LAKE SUPERIOR. SOME SEVERE STORMS
ARE POSSIBLE TONIGHT.

FOG WILL BE POSSIBLE THIS MORNING...SOME LOCALLY DENSE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL BE POSSIBLE PERIODICALLY THROUGH THE
PERIOD...WITH SOME SEVERE.

MELDE

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 16, 7:42 AM CST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
842 AM CDT SAT JUL 16 2011

WIZ009-161615-
PRICE-
INCLUDING THE CITY OF...PHILLIPS
842 AM CDT SAT JUL 16 2011

...HEAVY RAIN WILL CONTINUE TO FALL FROM PHILLIPS ON SOUTH...

HEAVY RAIN...FROM NEARBY THUNDERSTORMS...WILL CONTINUE TO FALL
ACROSS THE SOUTHERN HALF OF PRICE COUNTY...FROM PHILLIPS SOUTH
LATE THIS MORNING. RAINFALLS WILL GENERALLY BE A HALF INCH AN
HOUR...WITH A FEW AREAS BRIEFLY RECEIVING UP TO AN INCH OF
RAINFALL AN HOUR.  ONE OR TWO CLAPS OF THUNDER MAY BE HEARD.

EOM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heat. Local standard time, as filed.

Heat, Ashland

When
July 16, 10:00 AM CST to July 20, 10:00 PM CST
Where
Ashland forecast zone
Reported by
AWOS
Coordinates
46.510, -90.720 (the zone’s center; the record gives no point)

Heat, Bayfield

When
July 16, 10:00 AM CST to July 20, 10:00 PM CST
Where
Bayfield forecast zone
Reported by
AWOS
Coordinates
46.635, -91.181 (the zone’s center; the record gives no point)

Heat, Burnett

When
July 16, 10:00 AM CST to July 20, 10:00 PM CST
Where
Burnett forecast zone
Reported by
AWOS
Coordinates
45.863, -92.368 (the zone’s center; the record gives no point)

Heat, Douglas

When
July 16, 10:00 AM CST to July 20, 10:00 PM CST
Where
Douglas forecast zone
Reported by
AWOS
Coordinates
46.464, -91.899 (the zone’s center; the record gives no point)

Heat, Iron

When
July 16, 10:00 AM CST to July 20, 10:00 PM CST
Where
Iron forecast zone
Reported by
AWOS
Coordinates
46.317, -90.264 (the zone’s center; the record gives no point)

Heat, Price

When
July 16, 10:00 AM CST to July 20, 10:00 PM CST
Where
Price forecast zone
Reported by
AWOS
Coordinates
45.680, -90.361 (the zone’s center; the record gives no point)

Heat, Sawyer

When
July 16, 10:00 AM CST to July 20, 10:00 PM CST
Where
Sawyer forecast zone
Reported by
AWOS
Coordinates
45.880, -91.145 (the zone’s center; the record gives no point)

Heat, Washburn

When
July 16, 10:00 AM CST to July 20, 10:00 PM CST
Where
Washburn forecast zone
Reported by
AWOS
Coordinates
45.899, -91.791 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336136, 336137, 336138, 336139, 336140, 336141, 336142, 336143.